Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 18, NWS Honolulu, HI

March 29, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 29, 2016, 3:33 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2016, 3:33 AM HST (13:33 UTC)
Expired
Mar 29, 2016, 3:29 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWHW70 PHFO 291333
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST TUE MAR 29 2016

HIZ028-300245-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-160330T0400Z/
/O.NEW.PHFO.WI.Y.0018.160329T1333Z-160330T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
333 AM HST TUE MAR 29 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* TIMING...THROUGH 6 AM HST WEDNESDAY MORNING.

* WINDS...WEST WINDS 30 TO 55 MPH WITH GUSTS TO 65 MPH. STRONGEST
  WINDS WILL OCCUR ABOVE 12 THOUSAND FEET.

* IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
1 follow-up statement
335 
WWHW70 PHFO 300129
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 PM HST TUE MAR 29 2016

HIZ028-301430-
/O.UPG.PHFO.WI.Y.0018.000000T0000Z-160330T1600Z/
/O.NEW.PHFO.HW.W.0006.160330T0129Z-160330T1900Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
329 PM HST TUE MAR 29 2016

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 AM HST WEDNESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THROUGH 9 AM HST WEDNESDAY MORNING.

* WINDS...WEST WINDS 30 TO 60 MPH WITH GUSTS TO 75 MPH. STRONGEST
  WINDS WILL OCCUR ABOVE 12 THOUSAND FEET.

* IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 28, 8:22 PM HST, 7 hours 11 minutes earlier.

Area forecast discussion, Mar 28, 8:22 PM HST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
822 PM HST MON MAR 28 2016

.SYNOPSIS...
A WEAKENING COLD FRONT WILL REACH KAUAI LATE TONIGHT...THEN MOVE
THROUGH THE REMAINDER OF THE STATE TUESDAY INTO TUESDAY EVENING.
SCATTERED SHOWERS WILL BE POSSIBLE AS THE FRONT MOVES THROUGH.
HIGH PRESSURE WILL MOVE OVER THE ISLANDS WEDNESDAY THROUGH
THURSDAY...WITH LIGHT WINDS AND MAINLY DRY WEATHER PREVAILING. THE
HIGH WILL LIFT TO THE NORTH FRIDAY THROUGH THE WEEKEND...ALLOWING
TRADE WINDS TO RETURN ACROSS THE ISLANDS.

&&

.DISCUSSION...
RADAR DETECTS LINES OF LIGHT SHOWERS OVER THE KAIWI CHANNEL...
MOLOKAI AND LANAI...WITH DRY WEATHER PREVAILING ELSEWHERE ACROSS
THE STATE. THESE SHOWERS ARE ASSOCIATED WITH A WEAK PRE-FRONTAL
TROUGH OVER THE CENTRAL ISLANDS. FURTHER TO THE WEST...A WEAK COLD
FRONT IS LOCATED ABOUT 60 MILES NW OF BARKING SANDS AS OF 8 PM.
SOUTHWEST WINDS PREVAILED ACROSS THE ISLANDS TODAY...DUE TO THE
LARGE CIRCULATION OF AN INTENSE STORM-FORCE LOW PRESSURE AREA
LOCATED ABOUT 1500 MILES NW OF THE STATE. WATER VAPOR IMAGERY
DEPICTS A BROAD TROUGH OVER THE CENTRAL PACIFIC...WITH AN INTENSE
UPPER LEVEL LOW NEAR 42N 170W...AND THE SUBTROPICAL RIDGE
DISPLACED TO THE WEST OF THE INTERNATIONAL DATELINE. MIMIC-TPW
SATELLITE IMAGERY SHOWS A NARROW RIBBON OF SLIGHTLY HIGHER
MOISTURE ALONG THE WEAK FRONT...WITH ESTIMATED PWATS AROUND 1.2
INCHES. OTHERWISE...A DRY AIRMASS IS PRESENT OVER AND AROUND THE
STATE WITH ESTIMATED PWATS NEAR ONE INCH. THE 00Z SOUNDINGS ALSO
DEPICT A DRY AND STABLE ENVIRONMENT IN PLACE AHEAD OF THE
FRONT...WITH LIHUE SHOWING THE INVERSION NEAR 5500 FEET AND PWAT
OF 0.92 INCHES...WHILE HILO SHOWS THE INVERSION UP NEAR 9000 FEET
AND PWAT OF 1.11 INCHES.

OVERNIGHT AND TUESDAY...EXPECT THE WEAK FRONT TO CONTINUE MOVING
STEADILY SOUTHEASTWARD...REACHING KAUAI LATE TONIGHT...OAHU
TUESDAY MORNING...MAUI COUNTY AROUND MIDDAY...AND THE BIG ISLAND
TUESDAY AFTERNOON/EVENING. WITH VERY LIMITED MOISTURE AND LITTLE
UPPER SUPPORT AVAILABLE...WE SHOULD SEE ONLY SCATTERED MOSTLY
LIGHT SHOWERS ASSOCIATED WITH THE FRONT AND THE PRE-FRONTAL
TROUGH.

WINDS ON THE BIG ISLAND SUMMITS HAVE REACHED WARNING LEVELS AT
TIMES DURING THE PAST FEW HOURS. DUE TO THE PASSAGE OF THE BROAD
MID LEVEL TROUGH TO OUR NORTH...MODEL GUIDANCE INDICATES THAT
WINDS SHOULD REMAIN ELEVATED OVER THE SUMMITS THROUGH AT LEAST
TUESDAY AND POSSIBLY LONGER. THE HIGH WIND WARNING REMAINS POSTED
THROUGH 6 PM TUESDAY.

WEDNESDAY THROUGH THURSDAY...ZONAL FLOW ALOFT SETS UP OVER THE
CENTRAL PACIFIC...WITH A SURFACE HIGH PRESSURE RIDGE BUILDING
DIRECTLY OVER THE ISLANDS. THE RESULTING LIGHT BACKGROUND FLOW
WILL PROMOTE NIGHTTIME LAND BREEZES AND DAYTIME SEA BREEZES.
SOME CLOUDS WILL DEVELOP OVER THE ISLANDS EACH DAY...BUT LITTLE
RAINFALL IS EXPECTED DUE TO LACK OF AVAILABLE MOISTURE...WITH
MODEL BLENDED PWATS NEAR OR BELOW ONE INCH DURING THIS TIME.

FRIDAY THROUGH THE WEEKEND...THE SURFACE HIGH IS FORECAST TO LIFT
TO THE NORTH OF THE STATE...AS A MID LEVEL RIDGE BUILDS OVERHEAD.
THIS WILL ALLOW FOR TRADE WINDS TO FINALLY RETURN. SCATTERED
MOSTLY LIGHT SHOWERS WILL BECOME FOCUSED OVER WINDWARD AREAS...
BUT OVERALL EXPECT THIS TO BE A RATHER DRY TRADE PATTERN DUE TO
LACK OF ATMOSPHERIC MOISTURE AND VERY STABLE CONDITIONS ALOFT.

&&

.AVIATION...
A WEAKENING FRONT 105 NM NW OF KAUAI/S NA PALI COAST AS OF 04Z...IS
FORECAST TO REACH KAUAI ABT 12Z...OAHU 19Z...THEN MAUI COUNTY
WEDNESDAY AFTERNOON. THE FRONT WILL BE CARRYING MVFR CONDS
WIDESPREAD ENOUGH TO WARRANT AN AIRMET SIERRA FOR MTN OBSC ON KAUAI.
AIRMET SIERRA WILL LIKELY BE HOISTED LATER FOR OAHU.

AIRMET TANGO FOR LO LVL TURB DUE TO THE GUSTY SW WINDS WILL CONTINUE
UNTIL THE FRONT PASSES THROUGH. WITH A SW WIND FLOW...THE TURB WILL
FAVOR OVR AND N THROUGH E SIDE OF THE MTNS. LO LVL WINDS BEHIND
THE FRONT ARE EXPECTED TO BE LIGHT TO MODERATE WESTERLIES. MORE
THAN LIKELY AIRMET TANGO WILL NOT BE NEEDED BEHIND THE FRONT.

OTHER THAN FOR THE FRONT...THE PREVAILING FLYING WEATHER WILL BE VFR
AREA WIDE DURING THE OVERNIGHT HOURS. SOME ISOLATED TO WIDELY
DISPERSE SHOWERS ARE EXPECTED TO FORM ACROSS THE AREA AHEAD OF THE
FRONT THAT HAVE THE POTENTIAL OF LOWERING THE CIG AND VIS TO MVFR
VALUES. MOST OF THE SHOWERS ARE ASSOCIATED WITH A N TO S ORIENTED
BAND NOW LOCATED OVER MOLOKAI. IT IS MOVING E AT 15 KT.

&&

.MARINE...
A BROAD SURFACE LOW WITH A CAPTURED FETCH OF GALE FORCE WINDS AIMED
AT THE MAIN HAWAIIAN ISLANDS IS SENDING A LARGE NORTHWEST SWELL
TOWARD THE STATE. THE LATEST GUIDANCE FROM THE WAVE WATCH III MODEL
CONTINUES TO INDICATE THIS SWELL WILL BUILD DURING THE DAY ON
TUESDAY...THEN PEAK LATE TUESDAY NIGHT AND EARLY WEDNESDAY...BEFORE
GRADUALLY LOWERING THROUGH THE REST OF THE WEEK. SURF PRODUCED BY
THIS SWELL WILL LIKELY REACH HIGH SURF WARNING CRITERIA ALONG MOST
NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS
STARTING BY MID-DAY TUESDAY. WE WILL BE MONITORING DATA FROM THE
BUOYS NORTHWEST OF KAUAI OVERNIGHT TO DETERMINE THE ACTUAL ARRIVAL
TIME OF THIS SWELL ON TUESDAY.

NOTE THAT THE SURFACE WINDS BEHIND THE FRONT...WHICH WILL BE
PASSING ACROSS THE ISLAND CHAIN AS THE SWELL IS SCHEDULED TO
BUILD...WILL HAVE A WESTERLY TO NORTHWESTERLY COMPONENT. AS A
RESULT...THIS WILL LIKELY PROVIDE ADDITIONAL SUPPORT FOR WAVE
RUNUP AND COASTAL INUNDATION FOR COASTAL PROPERTIES AND ROADWAYS
ALONG THE NORTH AND WEST FACING SHORES. MANY SHORELINES ACROSS THE
STATE ARE EXTREMELY VULNERABLE TO THESE EXTRA LARGE WIND DRIVEN
WAVES DUE TO BEACH EROSION FROM EARLIER EVENTS THIS WINTER THIS
SWELL ALSO HAS A MORE WESTERLY COMPONENT THAN SOME OF THE LARGE
EVENTS DURING THE PAST FEW WEEKS. THEREFORE...THOSE WHO HAVE
CONCERNS ABOUT PROPERTY OR TRANSPORTATION ISSUES DUE TO THIS
WINTER-TIME CALIBER SWELL SHOULD TAKE APPROPRIATE PRECAUTIONS FOR
POTENTIAL COASTAL INUNDATION...PARTICULARLY AROUND THE TIME OF
HIGH TIDE TUESDAY EVENING. THIS INCLUDES THE WAIANAE COAST OF
OAHU.

SINCE THE LARGE NORTHWEST SWELL HAS A WESTERLY COMPONENT...SURF WILL
LIKELY REACH THE HIGH SURF ADVISORY CRITERIA ALONG WEST FACING
SHORES OF THE BIG ISLAND BY EARLY WEDNESDAY. IT IS STILL TOO EARLY
TO DETERMINE IF THE SURF WILL REACH THE HIGH SURF WARNING THRESHOLD
OF 12 FEET ALONG THE LEEWARD BIG ISLAND. ELSEWHERE...A SMALL SOUTH
SWELL WILL ARRIVE ALONG SOUTH FACING SHORES OF THE STATE TUESDAY...
AND LINGER THROUGH WEDNESDAY.

A SMALL CRAFT ADVISORY /SCA/ HAS BEEN POSTED BEGINNING TUESDAY
MORNING FOR ELEVATED SEAS DUE TO THE INCOMING NORTHWEST SWELL.
EXPECT ADDITIONAL AREAS TO BE ADDED TO THE SCA AS THE SWELL BUILDS
FROM TUESDAY NIGHT THROUGH WEDNESDAY. WINDS ARE EXPECTED TO REMAIN
BELOW THE SCA CRITERIA AT LEAST INTO FRIDAY. AS THE TRADE WINDS
INCREASE LATER THIS WEEK...WIND SPEEDS MAY REACH THE SCA CRITERIA
STARTING FRIDAY NIGHT OR SATURDAY OVER THE TYPICALLY WINDY WATERS
ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM HST TUESDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY FROM 6 AM TUESDAY TO 6 AM HST THURSDAY FOR
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD
WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS.

&&

DISCUSSION...JACOBSON
AVIATION...LAU
MARINE...HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:30 PM HSTSmall Craft AdvisoryHFO3 days
Mar 28, 4:45 PM HSTHigh Wind WarningHFOHawaii11 hr
Mar 29, 3:32 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao48 hr

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.